Advertisement

Journal of Nonlinear Science

, Volume 27, Issue 2, pp 495–530 | Cite as

A New Approach to the Parameterization Method for Lagrangian Tori of Hamiltonian Systems

  • Jordi VillanuevaEmail author
Article

Abstract

We compute invariant Lagrangian tori of analytic Hamiltonian systems by the parameterization method. Under Kolmogorov’s non-degeneracy condition, we look for an invariant torus of the system carrying quasi-periodic motion with fixed frequencies. Our approach consists in replacing the invariance equation of the parameterization of the torus by three conditions which are altogether equivalent to invariance. We construct a quasi-Newton method by solving, approximately, the linearization of the functional equations defined by these three conditions around an approximate solution. Instead of dealing with the invariance error as a single source of error, we consider three different errors that take account of the Lagrangian character of the torus and the preservation of both energy and frequency. The condition of convergence reflects at which level contributes each of these errors to the total error of the parameterization. We do not require the system to be nearly integrable or to be written in action-angle variables. For nearly integrable Hamiltonians, the Lebesgue measure of the holes between invariant tori predicted by this parameterization result is of \({\mathcal {O}}(\varepsilon ^{1/2})\), where \(\varepsilon \) is the size of the perturbation. This estimate coincides with the one provided by the KAM theorem.

Keywords

Hamiltonian systems KAM theory Lagrangian tori Parameterization methods 

Mathematics Subject Classification

37J40 70K43 

Notes

Acknowledgments

We thank the anonymous reviewers for their careful reading of the manuscript and valuable comments, which helped to improve the manuscript.

References

  1. Arnold, V.I.: Proof of a theorem of A. N. Kolmogorov on the invariance of quasi-periodic motions under small perturbations. Russ. Math. Surv. 18(5), 9–36 (1963)CrossRefGoogle Scholar
  2. Benettin, G., Galgani, L., Giorgilli, A., Strelcyn, J.-M.: A proof of Kolmogorov’s theorem on invariant tori using canonical transformations defined by the Lie method. Nuovo Cimento B (11) 79(2), 201–223 (1984)MathSciNetCrossRefGoogle Scholar
  3. Broer, H.W., Sevryuk, M.B.: KAM theory: Quasi-periodicity in dynamical systems. In: Broer, H.W., Hasselblatt, B., Takens, F. (eds.) Handbook of Dynamical Systems, vol. 3C, pp. 249–344. Elsevier (2010)Google Scholar
  4. Calleja, R., Celletti, A., de la Llave, R.: A KAM theory for conformally symplectic systems: efficient algorithms and their validation. J. Diff. Equ. 255(5), 978–1049 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Calleja, R., de la Llave, R.: A numerically accessible criterion for the breakdown of quasi-periodic solutions and its rigorous justification. Nonlinearity 23(9), 2029–2058 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Celletti, A., Chierchia, L.: On the stability of realistic three-body problems. Comm. Math. Phys. 186(2), 413–449 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  7. de la Llave, R.: A tutorial on KAM theory. In: Smooth Ergodic Theory and its Applications (Seattle, WA, 1999), volume 69 of Proc. Sympos. Pure Math., pages 175–292. Amer. Math. Soc., Providence (2001)Google Scholar
  8. de la Llave, R., González, A., Jorba, À., Villanueva, J.: KAM theory without action-angle variables. Nonlinearity 18(2), 855–895 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Fontich, E., de la Llave, R., Sire, Y.: Construction of invariant whiskered tori by a parameterization method. Part I: maps and flows in finite dimensions. J. Diff. Equ. 246, 3136–3213 (2009)CrossRefzbMATHGoogle Scholar
  10. Gabern, F., Jorba, À., Locatelli, U.: On the construction of the Kolmogorov normal form for the Trojan asteroids. Nonlinearity 18(4), 1705–1734 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  11. González, A., de la Llave, R.: Analytic smoothing of geometric maps with applications to KAM theory. J. Diff. Equ. 245(5), 1243–1298 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. González-Enríquez, A., Haro, A., de la Llave, R.: Singularity theory for non-twist KAM tori. Mem. Am. Math. Soc. 227(1067), vi+115 (2014)MathSciNetzbMATHGoogle Scholar
  13. Haro, À., Canadell, M., Figueras, J.-L., Luque, A., Mondelo, J.M.: The Parameterization Method for Invariant Manifolds, Volume 195 of Applied Mathematical Sciences. Springer [Cham], New York City (2016). (From rigorous results to effective computations). http://link.springer.com/content/pdf/bfm%3A978-3-319-29662-3%2F1.pdf
  14. Huguet, G., de la Llave, R., Sire, Y.: Computation of whiskered invariant tori and their associated manifolds: new fast algorithms. Discrete Contin. Dyn. Syst. 32(4), 1309–1353 (2012)MathSciNetzbMATHGoogle Scholar
  15. Jorba, À., de la Llave, R., Zou, M.: Lindstedt series for lower-dimensional tori. In: Simó, C. (ed.) Hamiltonian Systems with Three or More Degrees of Freedom (S’Agaró, 1995), volume 533 of NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., pp. 151–167. Kluwer Acad. Publ., Dordrecht (1999)Google Scholar
  16. Jorba, À., Villanueva, J.: On the normal behaviour of partially elliptic lower-dimensional tori of Hamiltonian systems. Nonlinearity 10(4), 783–822 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Jorba, À., Villanueva, J.: On the persistence of lower-dimensional invariant tori under quasi-periodic perturbations. J. Nonlinear Sci. 7(5), 427–473 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Jorba, À., Villanueva, J.: Numerical computation of normal forms around some periodic orbits of the restricted three-body problem. Phys. D 114(3–4), 197–229 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Kolmogorov, A.N.: On conservation of conditionally periodic motions for a small change in Hamilton’s function. Dokl. Akad. Nauk SSSR (N.S.), 98, 527–530 (1954). Translated in pp. 51–56 of Stochastic Behavior in Classical and Quantum Hamiltonian Systems, Como 1977 (eds. G. Casati and J. Ford) Lect. Notes Phys. 93, Springer, Berlin (1979)Google Scholar
  20. Locatelli, U., Giorgilli, A.: Invariant tori in the secular motions of the three-body planetary systems. Celestial Mech. Dynam. Astronom 78(1–4), 47–74 (2001). (2000. New developments in the dynamics of planetary systems (Badhofgastein, 2000))MathSciNetzbMATHGoogle Scholar
  21. Luque, A., Villanueva, J.: A KAM theorem without action-angle variables for elliptic lower dimensional tori. Nonlinearity 24(4), 1033–1080 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  22. Luque, A., Villanueva, J.: A numerical method for computing initial conditions of Lagrangian invariant tori using the frequency map. Phys. D 325, 63–73 (2016)MathSciNetCrossRefGoogle Scholar
  23. Moser, J.: On invariant curves of area-preserving mappings of an annulus. Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II 1962, 1–20 (1962)MathSciNetzbMATHGoogle Scholar
  24. Moser, J.: A rapidly convergent iteration method and non-linear differential equations. II. Ann. Scuola Norm. Sup. Pisa (3) 20, 499–535 (1966)MathSciNetzbMATHGoogle Scholar
  25. Moser, J.: A rapidly convergent iteration method and non-linear partial differential equations. I. Ann. Scuola Norm. Sup. Pisa (3) 20, 265–315 (1966)MathSciNetzbMATHGoogle Scholar
  26. Neĭshtadt, A.I.: Estimates in the Kolmogorov theorem on conservation of conditionally periodic motions. J. Appl. Math. Mech. 45(6), 1016–1025 (1981)MathSciNetGoogle Scholar
  27. Perry, A.D., Wiggins, S.: KAM tori are very sticky: rigorous lower bounds on the time to move away from an invariant Lagrangian torus with linear flow. Phys. D 71(1–2), 102–121 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  28. Pöschel, J.: Integrability of Hamiltonian systems on Cantor sets. Comm. Pure Appl. Math. 35(5), 653–696 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  29. Pöschel, J.: A lecture on the classical KAM theorem. In: Smooth Ergodic Theory and its Applications (Seattle, WA, 1999), vol. 69 of Proc. Sympos. Pure Math., pp. 707–732. Amer. Math. Soc., Providence (2001)Google Scholar
  30. Rüssmann, H.: On optimal estimates for the solutions of linear partial differential equations of first order with constant coefficients on the torus. In: Dynamical Systems, Theory and Applications (Rencontres, Battelle Res. Inst., Seattle, Wash., 1974), pp. 598–624. Lecture Notes in Phys., Vol. 38. Springer, Berlin (1975)Google Scholar
  31. Rüssmann, H.: On a new proof of Moser’s twist mapping theorem. In: Proceedings of the Fifth Conference on Mathematical Methods in Celestial Mechanics (Oberwolfach, 1975), Part I. Celestial Mech. 14(1):19–31 (1976)Google Scholar
  32. Salamon, D.: The Kolmogorov-Arnold-Moser theorem. Math. Phys. Electron. J., 10:Paper 3, 37 pp. (electronic) (2004)Google Scholar
  33. Salamon, D., Zehnder, E.: KAM theory in configuration space. Comment. Math. Helv. 64(1), 84–132 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  34. Villanueva, J.: Kolmogorov theorem revisited. J. Diff. Equ. 244(9), 2251–2276 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  35. Weinstein, A.: Lectures on Symplectic Manifolds, Volume 29 of CBMS Regional Conference Series in Mathematics. American Mathematical Society, Providence (1979)Google Scholar
  36. Zehnder, E.: Generalized implicit function theorems with applications to some small divisor problems. II. Comm. Pure Appl. Math. 29(1), 49–111 (1976)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Departament de MatemàtiquesUniversitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations